Heroin overdose reversed by using Narcan

Nasal spray single dose applicators now available to our officers

Oct 12, 2016 - by Lt. Bob Vander Yacht

​Bellingham (WA) At about 3 a.m. this morning Bellingham Police officers were dispatched along with Bellingham Fire Department to the scene of an overdose.  A female called 911 to report that her friend was in a travel trailer in the Big Lots parking lot in the 1500 block of Birchwood Avenue.

The first officer to arrive observed a 61 year old male that was unconscious with a very weak pulse.  The officer confirmed that the man had just injected heroin.  Bellingham Fire was on scene but medics had not yet arrived.  The officer recognized, based on recent training, that this was an appropriate time to administer Narcan, a brand name for naloxone.  Within moments the male became increasingly responsive.  Medics arrived and continued to monitor the male that had been involved in the medical emergency.

The Bellingham Police made a decision about one month ago to make naloxone available to our officers.  The primary reason for this decision was to have the product on hand to be able to immediately treat our personnel in the case of accidental contact with dangerous opiates.  The training provided to our officers allows the latitude to use this product if we encountered an overdose scenario involving our community members. 

We have closely followed the successes of other police agencies in our region and believe in the merits of this program.  We are utilizing the nasal spray form of this product.  Applying the spray is simple and non-invasive. 

For more information regarding Narcan following this link: http://www.narcan.com/faqs


Media Contact

​Lieutenant Bob Vander Yacht
Public Information Officer
Rvanderyacht@cob.org


More City News >>

Subscribe to City News